Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Accurate calculation of the modified Mathieu functions of integer order

Authors: Arnie L. Van Buren and Jeffrey E. Boisvert
Journal: Quart. Appl. Math. 65 (2007), 1-23
MSC (2000): Primary 33E10
DOI: https://doi.org/10.1090/S0033-569X-07-01039-5
Published electronically: January 9, 2007
MathSciNet review: 2313146
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Several different expressions involving infinite series are available for calculating the radial (i.e., modified) Mathieu functions of integer order. Mathieu functions depend on three parameters: order, radial coordinate, and a size parameter that is chosen here to be either real or imaginary. Expressions traditionally used to calculate the radial functions result in inaccurate function values over some parameter ranges due to unavoidable subtraction errors that occur in the series evaluation. For many of the expressions the errors for small orders increase without bound as the size parameter increases. In the present paper, the subtraction error obtained using traditional expressions is explored with regard to parameter values. Included is a discussion of the Bessel function product series, which has an integer offset for the order of the Bessel functions that is traditionally chosen to be zero (or one). It is shown here that the use of larger offset values that tend to increase with increasing radial function order usually eliminates the subtraction errors. This paper identifies the expressions and evaluation procedures that provide accurate radial Mathieu function values. A brief discussion of the calculation of the angular functions of the first kind that appear in many of these expressions is included. The paper also gives a description of a Fortran computer program that provides accurate values of radial Mathieu functions together with the associated angular functions over extremely wide parameter ranges. This effort was guided by recent advancements in the calculation of prolate spheroidal functions. The Mathieu functions are a special case of spheroidal functions, resulting in a similarity of behavior in their evaluation.

References [Enhancements On Off] (What's this?)

  • 1. N. W. McLachlan, Theory and Applications of Mathieu Functions, Dover Publications, New York, 1964. MR 0174808 (30:5001)
  • 2. J. Meixner and F. W. Schäfke, Mathieusche Funktionen und Sphäroidfunktionen, Springer-Verlag, Berlin, 1954. MR 0066500 (16:586g)
  • 3. M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, Dover, New York, 1966. MR 0208797 (34:8606)
  • 4. S. Zhang and J. Jin, Computation of Special Functions, Wiley Interscience, New York, 1996. MR 1406797 (97m:65001)
  • 5. A. L. Van Buren and J. E. Boisvert, ``Accurate calculation of prolate spheroidal radial functions of the first kind and their first derivatives," Quart. Appl. Math. 60, 589-599 (2002). MR 1914443 (2003g:65025)
  • 6. A. L. Van Buren and J. E. Boisvert, ``Improved calculation of prolate spheroidal radial functions of the second kind and their first derivatives," Quart. Appl. Math. 62, 493-507 (2004). MR 2086042 (2005g:33047)
  • 7. C. J. Bouwkamp, ``Theoretical and numerical treatment of diffraction through a circular aperture,'' IEEE Trans. Antennas and Propagation AP-18, 152-176 (1970). MR 0277174 (43:2911)
  • 8. G. Blanch, ``On the computation of Mathieu functions,'' J. Math. Phys. 25, 1-20 (1946). MR 0016690 (8:53c)
  • 9. J. Dougall, ``The solution of Mathieu's differential equation,'' Proc. Edinburgh Math. Soc. 34, 176-196 (1916).
  • 10. B. Sieger, ``Die Beugung einer ebenen elektrischen Welle an einem Schirm von eliptischen Querschnitt,'' Ann. Physik. 4, 626-664 (1908).

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 33E10

Retrieve articles in all journals with MSC (2000): 33E10

Additional Information

Arnie L. Van Buren
Affiliation: Cary, North Carolina

Jeffrey E. Boisvert
Affiliation: NAVSEA Newport, Newport, Rhode Island

DOI: https://doi.org/10.1090/S0033-569X-07-01039-5
Received by editor(s): October 4, 2005
Published electronically: January 9, 2007
Article copyright: © Copyright 2007 Brown University

American Mathematical Society